Electronic Journal of Statistics

Semiparametrically efficient estimation of constrained Euclidean parameters

Nanang Susyanto and Chris A. J. Klaassen

Full-text: Open access


Consider a quite arbitrary (semi)parametric model for i.i.d. observations with a Euclidean parameter of interest and assume that an asymptotically (semi)parametrically efficient estimator of it is given. If the parameter of interest is known to lie on a general surface (image of a continuously differentiable vector valued function), we have a submodel in which this constrained Euclidean parameter may be rewritten in terms of a lower-dimensional Euclidean parameter of interest. An estimator of this underlying parameter is constructed based on the given estimator of the original Euclidean parameter, and it is shown to be (semi)parametrically efficient. It is proved that the efficient score function for the underlying parameter is determined by the efficient score function for the original parameter and the Jacobian of the function defining the general surface, via a chain rule for score functions. Efficient estimation of the constrained Euclidean parameter itself is considered as well.

Our general estimation method is applied to location-scale, Gaussian copula and semiparametric regression models, and to parametric models.

Article information

Electron. J. Statist., Volume 11, Number 2 (2017), 3120-3140.

Received: September 2016
First available in Project Euclid: 25 August 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62F30: Inference under constraints 62F12: Asymptotic properties of estimators
Secondary: 62F10: Point estimation

semiparametric estimation semiparametric submodels efficient estimator restricted parameter underlying parameter Gaussian copula

Creative Commons Attribution 4.0 International License.


Susyanto, Nanang; Klaassen, Chris A. J. Semiparametrically efficient estimation of constrained Euclidean parameters. Electron. J. Statist. 11 (2017), no. 2, 3120--3140. doi:10.1214/17-EJS1308. https://projecteuclid.org/euclid.ejs/1503626423

Export citation


  • [1] Aitchison, J. and Silvey, S.D. (1958). Maximum-likelihood estimation of parameters subject to restraints., Ann Math Stat 29, 813–828.
  • [2] Bickel, P. J., Klaassen, C. A. J., Ritov, Y., and Wellner, J. A. (1993)., Efficient and Adaptive Estimation for Semiparametric Models. John Hopkins University Press, Baltimore. (1998) revised paperbound edition. Springer, New York.
  • [3] Cheng, G., Zhang, H.H., and Shang, Z. (2015). Sparse and efficient estimation for partial spline models with increasing dimension., Ann Inst Stat Math 67, 93–127.
  • [4] Cobb, C. W. and Douglas, P. H. (1928). A theory of production., The American Economic Review 18, 139–165.
  • [5] Gleser L.J. and Healy J.D. (1976).Estimating the mean of a normal distribution with known coefficient of variation., J Am Stat Assoc 71, 977–981.
  • [6] Hájek, J. and Šidák, Z. (1967)., Theory of Rank Tests. Academic Press, New York.
  • [7] Hoff, P. D., Niu, X. and Wellner, J. A. (2014). Information bounds for Gaussian copulas., Bernoulli 20, 604–622.
  • [8] Khan, R.A. (1968). A note on estimating the mean of a normal distribution with known coefficient of variation., J Am Stat Assoc. 63, 1039–1041.
  • [9] Khan, R.A. (2015). A remark on estimating the mean of a normal distribution with known coefficient of variation., Statistics 49, 705–710.
  • [10] Kim, D. K. and Taylor, J. M. (1995). The restricted EM algorithm for maximum likelihood estimation under linear restrictions on the parameters., Journal of the American Statistical Association 90, 708–716.
  • [11] Klaassen, C.A.J. (1987). Consistent estimation of the influence function of locally asymptotically linear estimates., Annals of Statistics 15, 1548–1562.
  • [12] Klaassen, C.A.J. and Susyanto, N. (2016). Semiparametrically Efficient Estimation of Euclidean Parameters under Equality Constraints., arXiv:1606.07749.
  • [13] Klaassen, C. A. J. and Wellner, J. A. (1997). Effcient estimation in the bivariate normal copula model: normal margins are least favourable., Bernoulli 3, 55–77.
  • [14] Nyquist, H. (1991). Restricted Estimation of Generalized Linear Models., Journal of the Royal Statistical Society. Series C (Applied Statistics) 40, 133–141.
  • [15] Rothenberg, T.J. (1973). Efficient Estimation with a Priori Information., Cowles Foundation Monograph 23, Yale University Press, New Haven, CT.
  • [16] Schick, A. (1993). On efficient estimation in regression models., Annals of Statistics 21, 1486-1521.
  • [17] Segers, J., van den Akker, R. and Werker, B. J. M. (2014). Semiparametric Gaussian copula models: geometry and efficient rank-based estimation., The Annals of Statistics 42, 1911–1940.
  • [18] Stone, R. et al. (1954)., The Measurement of Consumers’ Expenditure and Behavior in the United Kingdom, 1920-1938. Cambridge University Press, Cambridge.
  • [19] van der Vaart, A.W. (1998)., Asymptotic Statistics. Cambridge University Press, Cambridge.
  • [20] van Eeden, C. (2006). Restricted-Parameter-Space Estimation Problems; Admissibility and Minimaxity Properties., Lecture Notes in Statistics 188, Springer, New York.